Aspirin Delayed-Release TabletsGeneric Name:
Aspirin (AS-pir-in)Brand Name:
Examples include Bayer Low Strength and Ecotrin
Aspirin Delayed-Release Tablets are used for:
Treating minor aches and pains (eg, caused by headache, muscle aches, backache, arthritis, the common cold, toothache, menstrual cramps). It is used in certain patients to decrease the risk of stroke, heart attack, and death associated with stroke or heart attack. It may also be used for other conditions as determined by your doctor.
Aspirin Delayed-Release Tablets are a nonsteroidal anti-inflammatory drug (NSAID). It works by inhibiting several different chemical processes within the body that cause pain, inflammation, and fever. It also reduces the tendency for blood to clot.
Do NOT use Aspirin Delayed-Release Tablets if:
- you are allergic to any ingredient in Aspirin Delayed-Release Tablets
- you are a child or teenager with influenza (flu) or chicken pox
- you have bleeding problems such as hemophilia, von Willebrand disease, or low blood platelets
- you have had a severe allergic reaction (eg, severe rash, hives, breathing difficulties, dizziness) to aspirin, tartrazine, or an NSAID (eg, ibuprofen, naproxen, celecoxib)
- you are taking anticoagulants (eg, heparin, warfarin) or methotrexate
Contact your doctor or health care provider right away if any of these apply to you.
Before using Aspirin Delayed-Release Tablets:
Some medical conditions may interact with Aspirin Delayed-Release Tablets. Tell your doctor or pharmacist if you have any medical conditions, especially if any of the following apply to you:
- if you are pregnant, plan to become pregnant, or are breast-feeding
- if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
- if you have allergies to medicines or other substances
- if you have alcoholism or if you consume 3 or more alcohol-containing drinks every day
- if you have asthma, bleeding or clotting problems, growths in the nose (nasal polyps), kidney or liver problems, stomach or peptic ulcers (bleeding ulcers), heartburn, upset stomach, stomach pain, influenza (flu) or chicken pox, or vitamin K deficiency
- if you are a child with a stroke, a weakened blood vessel (cerebral aneurysm) or bleeding in the brain, or Kawasaki syndrome (a rare inflammation causing heart problems in children)
Some MEDICINES MAY INTERACT with Aspirin Delayed-Release Tablets. Tell your health care provider if you are taking any other medicines, especially any of the following:
- Carbonic anhydrase inhibitors (eg, acetazolamide) because they may decrease Aspirin Delayed-Release Tablets's effectiveness
- Anticoagulants (eg, heparin, warfarin) or nonsteroidal anti-inflammatory drugs (NSAIDs) (eg, ibuprofen, celecoxib) because the risk of their side effects, including risk of bleeding, may be increased by Aspirin Delayed-Release Tablets
- Insulin and oral antidiabetics (eg, glyburide, nateglinide) because the risk of their side effects, including low blood sugar (eg, hunger, shakiness or weakness, dizziness, headache, sweating), may be increased by Aspirin Delayed-Release Tablets
- Methotrexate or valproic acid because the risk of their actions and side effects may be increased by Aspirin Delayed-Release Tablets
- Angiotensin-converting enzyme inhibitors (eg, enalapril), probenecid, or sulfinpyrazone because their effectiveness may be decreased by Aspirin Delayed-Release Tablets
This may not be a complete list of all interactions that may occur. Ask your health care provider if Aspirin Delayed-Release Tablets may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.
How to use Aspirin Delayed-Release Tablets:
Use Aspirin Delayed-Release Tablets as directed by your doctor. Check the label on the medicine for exact dosing instructions.
- Take Aspirin Delayed-Release Tablets by mouth with or without food. If stomach upset occurs, take with food to reduce stomach irritation.
- Take Aspirin Delayed-Release Tablets with a full glass of water (8 oz/240 mL). Do not lie down for 30 minutes after taking Aspirin Delayed-Release Tablets.
- Swallow Aspirin Delayed-Release Tablets whole. Do not break, crush, or chew before swallowing.
- Use Aspirin Delayed-Release Tablets exactly as directed on the package, unless instructed differently by your doctor. If you are taking Aspirin Delayed-Release Tablets without a prescription, follow any warnings and precautions on the label.
- If you miss a dose of Aspirin Delayed-Release Tablets and you are taking it regularly, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.
Ask your health care provider any questions you may have about how to use Aspirin Delayed-Release Tablets.
Important safety information:
- Aspirin Delayed-Release Tablets has aspirin in it. Before you start any new medicine, check the label to see if it has aspirin in it too. If it does or if you are not sure, check with your doctor or pharmacist.
- Talk to your doctor before you take Aspirin Delayed-Release Tablets or other pain relievers/fever reducers if you drink more than 3 drinks with alcohol per day. Serious stomach ulcers or bleeding can occur with the use of Aspirin Delayed-Release Tablets. Taking it in high doses or for a long time, smoking, or drinking alcohol increases the risk of these side effects. Taking Aspirin Delayed-Release Tablets with food will NOT reduce the risk of these effects. Contact your doctor or emergency room at once if you develop severe stomach or back pain; black, tarry stools; vomit that looks like blood or coffee grounds; or unusual weight gain or swelling.
- Aspirin Delayed-Release Tablets may reduce the number of clot-forming cells (platelets) in your blood. Avoid activities that may cause bruising or injury. Tell your doctor if you have unusual bruising or bleeding. Tell your doctor if you have dark, tarry, or bloody stools.
- Aspirin has been linked to a serious illness called Reye syndrome. Do not give Aspirin Delayed-Release Tablets to a child or teenager who has the flu, chickenpox, or a viral infection. Contact your doctor with any questions or concerns.
- If Aspirin Delayed-Release Tablets has a strong vinegar-like smell upon opening, do not use. It means the medicine is breaking down. Throw the bottle away safely and out of the reach of children; contact your pharmacist and replace.
- Tell your doctor or dentist that you take Aspirin Delayed-Release Tablets before you receive any medical or dental care, emergency care, or surgery.
- Do not take Aspirin Delayed-Release Tablets for at least 7 days after any surgery unless directed by your health care provider.
- Do not take Aspirin Delayed-Release Tablets for more than 10 days for pain or for more than 3 days for fever unless directed to do so by your health care provider.
- Different brands of Aspirin Delayed-Release Tablets may have different dosing instructions for CHILDREN. Follow the dosing instructions on the package labeling. If your doctor has given you instructions, follow those. If you are unsure of the dose to give a child, check with your doctor or pharmacist.
- PREGNANCY and BREAST-FEEDING: If you become pregnant, contact your doctor. You will need to discuss the benefits and risks of using Aspirin Delayed-Release Tablets while you are pregnant. Aspirin Delayed-Release Tablets are not recommended during the last 3 months (third trimester) of pregnancy because it may cause harm to the fetus. Aspirin Delayed-Release Tablets are found in breast milk. If you are or will be breast-feeding while you use Aspirin Delayed-Release Tablets, check with your doctor. Discuss any possible risks to your baby.
Possible side effects of Aspirin Delayed-Release Tablets:
All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:
Heartburn; nausea; upset stomach.Seek medical attention right away if any of these SEVERE side effects occur:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); black or bloody stools; confusion; diarrhea; dizziness; drowsiness; hearing loss; ringing in the ears; severe stomach pain; vomiting.
This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.
If OVERDOSE is suspected:
Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include agitation; fever; hearing loss; lethargy; lightheadedness, especially upon standing; nausea; rapid breathing; rapid or irregular heartbeat; ringing in the ears; seizures; shortness of breath; stomach pain; vomiting.Proper storage of Aspirin Delayed-Release Tablets:
Store Aspirin Delayed-Release Tablets at room temperature, between 68 and 77 degrees F (20 and 25 degrees C). Store away from heat, moisture, and light. Do not store in the bathroom. Keep Aspirin Delayed-Release Tablets out of the reach of children and away from pets.
- If you have any questions about Aspirin Delayed-Release Tablets, please talk with your doctor, pharmacist, or other health care provider.
- Aspirin Delayed-Release Tablets are to be used only by the patient for whom it is prescribed. Do not share it with other people.
- If your symptoms do not improve or if they become worse, check with your doctor.
This information is a summary only. It does not contain all information about Aspirin Delayed-Release Tablets. If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.
- Aspirin Prescribing Information (FDA)
- Aspirin Detailed Consumer Information (PDR)
- Aspirin rectal Concise Consumer Information (Cerner Multum)
- aspirin Concise Consumer Information (Cerner Multum)
- Ecotrin Advanced Consumer (Micromedex) - Includes Dosage Information